Kansas, 2011

Hail in Kansas, March 22, 2011

March 22, 2011 · NWS TOP · 8 events in 2 counties and zones

On March 22, 2011 another round of thunderstorms formed in north central Kansas bringing a few reports of marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On March 22, 2011 another round of thunderstorms formed in north central Kansas bringing a few reports of marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 22, 2:33 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 22, 2:33 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT TUE MAR 22 2011

.DISCUSSION...
MID LEVEL DRY PUNCH MOVING INTO CENTRAL AND EASTERN KANSAS AT 19Z
ALONG WITH 90 KT MID LEVEL JET CORE. DRY LINE WAS SURGING EAST AND
AT 20Z EXTENDED FROM ROUGHLY WASHINGTON TO HERINGTON. MIXED LAYER
AND MUCAPE AROUND 1000 J/KG AND 0-6KM SHEAR AROUND 60 KTS. STORMS
HAVE BEEN MOVING NORTHEAST AROUND 55 MPH AND WOULD EXPECT SIMILAR
MOTIONS TO CONTINUE INTO THE EARLY EVENING. HRRR AND RUC HAVE THREAT
OF STORMS MAINLY TO THE EAST OF HIGHWAY 75 AND MAY EVEN BE AROUND
HIGHWAY 59 EAST. BETTER CHANCES FOR MORE WIDESPREAD STORMS WILL BE
TO THE NORTH AND EAST OF THE CWA. WILL CONTINUE CHANCES FOR
THUNDERSTORMS ACROSS MUCH OF THE CWA THIS AFTERNOON AND JUST IN THE
FAR EASTERN COUNTIES AFTER 00Z TIL ABOUT 02Z. LOW LEVEL HELICITY
AROUND 50 TO 100 M2/S2 AT 20Z.

POTENTIAL FOR SEVERE STORMS WILL CONTINUE WITH HAIL AND WINDS THE
MAIN HAZARDS. REST OF TONIGHT WINDS WILL DECREASE THROUGH THE
EVENING AS THE LOW PULLS EAST AND THE WIND ADVISORY SHOULD BE ABLE
TO BE DROPPED AROUND 6 PM.

UPPER TROUGH MOVING THROUGH THE NORTHERN PLAINS TONIGHT AND INTO THE
GREAT LAKES ON TUESDAY WILL BRING COOLER AIR INTO THE CWA. HIGHS
WILL BE ALMOST 20 TO 25 DEGREES COOLER ON WEDNESDAY WITH HIGHS IN
THE UPPER 50S TO MID 60S.

53

WEDNESDAY NIGHT AND THURSDAY LOOK TO BE DRY AS SHORTWAVE RIDGING
MOVES ACROSS THE CENTRAL PLAINS. TEMPS SHOULD BE COOLER THAN
WEDNESDAY AS THE MODIFIED CANADIAN AIRMASS SETTLES OVER THE FORECAST
AREA.

FOR THURSDAY NIGHT THROUGH MONDAY...THE MEDIUM RANGE GUIDANCE
CONTINUES TO SHOW AN ACTIVE PATTERN WITH PERIODIC SHORTWAVES MOVING
ACROSS THE PLAINS. THE MODELS CONTINUE TO GRADUALLY CONVERGE TOWARDS
A SIMILAR HANDLING OF THESE WAVES. WITH THIS IN MIND HAVE CONTINUED
WITH CHANCE POPS THURSDAY NIGHT AND FRIDAY...AGAIN ON SATURDAY...AND
FINALLY FOR SUNDAY NIGHT AND MONDAY. THIS PERIOD LOOKS TO BE MUCH
COOLER THAN THE PAST COUPLE DAYS WITH LOWS FALLING BELOW FREEZING AS
A CANADIAN SFC RIDGE INTRUDES INTO THE UPPER MIDWEST AND THE MIDDLE
MS RIVER VALLEY. THIS SHOULD KEEP THE FORECAST AREA UNDER WEAK COLD
AIR ADVECTION WITH A PREDOMINATELY EAST WIND. HIGHS SATURDAY THROUGH
MONDAY LOOK TO STAY IN THE 40S WITH THE ECMWF SUGGESTING COLDER
TEMPS FOR MONDAY AND ACCUMULATING SNOWFALL. CONFIDENCE IN THE MODEL
SOLUTIONS THIS FAR OUT DO NOT LEND TO MAKING A VERY SPECIFIC
FORECAST AT THIS TIME...BUT NEVERTHELESS IT WILL BE SOMETHING WORTH
WATCHING.

WOLTERS

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE TO THROUGH THE PERIOD. SOME CONVECTION
IS POSSIBLE AFTER 21Z. THE DRY LINE WILL MOVE THROUGH MHK BY 22Z AND
TOP AND FOE BY 23Z. WITH SCATTERED CONVECTION EXPECTED WILL MENTION
VCTS IN A SMALL TIME PERIOD THIS AFTERNOON. AFTER 00Z WINDS WILL
DECREASE TO LESS THAN 10 KTS.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CDT TODAY FOR
KSZ011-012-023-024-026-037>040-054>056-058-059.

&&
Hazardous weather outlook, Mar 22, 2:44 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT TUE MAR 22 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-232045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WIND ADVISORY IS IN EFFECT FROM NOON UNTIL 6 PM CDT FOR AREAS
MAINLY EAST OF A COUNCIL GROVE TO SENECA LINE. SOUTHWEST WINDS
NEAR 25 TO 35 MPH WITH GUSTS NEAR 40 TO 45 MPH WILL OCCUR DURING
THE AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF A DRY LINE
MOVING ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THE STORMS WILL
BE ISOLATED AND WILL MOVE QUICKLY TO THE NORTHEAST AROUND 55 MPH.
LARGE HAIL AND DAMAGING WINDS UP TO 70 MPH WILL BE THE PRIMARY
HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Cloud

When
March 22, 4:42 PM CST to 4:43 PM CST
Where
Cloud County, 4.28 mi NNW of Glasco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -97.870

Hail, Cloud

When
March 22, 4:53 PM CST
Where
Cloud County, 1.74 mi WSW of Huscher
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.510, -97.630

Hail, Cloud

When
March 22, 5:10 PM CST to 5:11 PM CST
Where
Cloud County, 0.69 mi S of Clyde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -97.400

Hail, Washington

When
March 22, 5:29 PM CST
Where
Washington County, Linn
Measured
0.88 in hail
Reported by
Public
Coordinates
39.680, -97.080

Hail, Washington

When
March 22, 5:29 PM CST
Where
Washington County, 2.54 mi WNW of Linn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.700, -97.120

Hail, Washington

When
March 22, 5:34 PM CST
Where
Washington County, Greenleaf
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.730, -96.980

Hail, Washington

When
March 22, 5:35 PM CST
Where
Washington County, 4.28 mi SSE of Greenleaf
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.670, -96.960

Hail, Washington

When
March 22, 5:38 PM CST
Where
Washington County, 2.99 mi WNW of Barnes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.740, -96.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287987, 287988, 287989, 287990, 287991, 287992, 287993, 287994.